Alert archive / Texas / High Wind Warnings in 2022

High Wind Warning 24, NWS Midland/Odessa, TX

April 19, 2022Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Apr 19, 2022, 1:44 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at Apr 20, 2022, 9:00 AM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2022, 1:44 PM CDT (18:44 UTC)
In effect from
Apr 20, 2022, 9:00 AM CDT
Expired
Apr 20, 2022, 9:00 PM CDT
In force
12 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 427 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
427 m²/s²
0-3 km storm-relative helicity
532 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

444 
WWUS74 KMAF 191844
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
144 PM CDT Tue Apr 19 2022

NMZ027-TXZ270-271-201200-
/O.UPG.KMAF.HW.A.0020.220420T1400Z-220421T0200Z/
/O.NEW.KMAF.HW.W.0024.220420T1400Z-220421T0200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
144 PM CDT Tue Apr 19 2022 /1244 PM MDT Tue Apr 19 2022/

...HIGH WIND WARNING IN EFFECT FROM 9 AM CDT /8 AM MDT/ TO 9 PM
CDT /8 PM MDT/ WEDNESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 9 AM CDT /8 AM MDT/ to 9 PM CDT /8 PM MDT/ 
  Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Severe turbulence near the mountains will be hazardous
  for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
529 
WWUS74 KMAF 200821
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
321 AM CDT Wed Apr 20 2022

NMZ027-TXZ270-271-202100-
/O.CON.KMAF.HW.W.0024.220420T1400Z-220421T0200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
321 AM CDT Wed Apr 20 2022 /221 AM MDT Wed Apr 20 2022/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM CDT /8 AM MDT/
THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 9 AM CDT /8 AM MDT/ to 9 PM CDT /8 PM MDT/ today.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
429 
WWUS74 KMAF 201849
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
149 PM CDT Wed Apr 20 2022

NMZ027-TXZ270-271-210200-
/O.CON.KMAF.HW.W.0024.000000T0000Z-220421T0200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
149 PM CDT Wed Apr 20 2022 /1249 PM MDT Wed Apr 20 2022/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 9 PM CDT /8 PM MDT/ this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Apr 19, 12:32 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 19, 12:32 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1232 PM CDT Tue Apr 19 2022

...New AVIATION...

.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Tue Apr 19 2022

Currently holding to MVFR cigs at KMAF with slow lifting of the
ceilings occurring last few hrs. Expecting MVFR to hold thru the
afternoon with degrading ceilings after 01z for a brief period of
time. Hi-res guidance consistent with a few hrs of IFR ceilings
b/w 02-05z before dry air overcomes the PBL and ceilings rapidly
improve into the early AM. For remainder of terminals, prevailing
VFR expected with KHOB possibly sneaking in some MVFR ceilings for
an hour or two (03-05z) before rapidly improving. Winds will
remain elevated out of the S/SE everywhere with the eastern
terminals remaining high into the AM thanks to persistent LLJ.
Winds will be on the rise out of the SW towards end of TAF cycle.

&&

.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 253 AM CDT Tue Apr 19 2022

Surface high pressure centered over the Midwest is causing easterly
winds that are advecting higher dewpoints into the area. Models are
showing this moisture will produce some showers across the eastern
Permian Basin today though there will be a limiting factor...a
strong inversion from 850-700mb. It doesn't help that low clouds
will hang in all day and limit insolation as a destabilizing factor
and there is no obvious upper level source of instability. Brisk low
level winds may generate some instability but any showers that
develop will probably produce little rain amounts and thus have kept
PoPs today low.

Temperatures will be nice for this time of year with the low clouds
keeping highs in the 70s and 80s east of the Pecos River, more
seasonal highs will be seen farther west. Enjoy the respite because
fewer clouds and warm air advection will send temps much higher
tomorrow with an outside shot of record highs being possible.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 253 AM CDT Tue Apr 19 2022

An upper trough will move over the Great Lakes Region and another
upper trough will begin moving over the West Coast on Thursday.
Mostly westerly upper winds will be over Southeast New Mexico and
West Texas. A dryline will be across the eastern Permian Basin and
Lower Trans Pecos Thursday afternoon. Southwest surface winds west
of the dryline will contribute to downslope warming Thursday with
highs mostly in the 90s. The upper trough to the west will progress
eastward on Friday. A dryline will again be across the area Friday
afternoon with surface winds increasing out of the south to
southwest. Temperatures will cool a little from the previous day and
thunderstorms will be possible, mainly across the Permian Basin and
Lower Trans Pecos Friday afternoon and evening. Temperatures will
cool, mostly across western portions of the area, on Saturday as the
upper trough begins to move into the central part of the country.
Thunderstorms will also be possible Saturday afternoon and evening
with a dryline present. The upper trough will continue moving over
the central part of the country on Sunday with a cold front expected
to move into West Texas and Southeast New Mexico. Showers and
thunderstorms will remain possible across the area on Sunday with
the upper lift from the trough and the front combining with low-
level moisture. High temperatures on Monday are expected to mostly
be in the 70s and 80s. Showers and thunderstorms will again be
possible across eastern portions of the area on Monday as the upper
trough remains over the central part of the country. The upper
trough begins to move east of the region next Tuesday, but
temperatures are expected to remain cool as the surface high moves
near the area.

&&

.FIRE WEATHER...
Issued at 638 AM CDT Tue Apr 19 2022

Elevated to near critical fire weather is expected across portions
of the area west of the Pecos River today. Low relative humidity
values will be present this afternoon from Eddy County southward to
the Presidio Valley. RFTI values may reach 3 to 4 across these areas
today and ERC percentiles are expected to be at least 90 percent
across the whole area. A Fire Danger Statement has been issued for
the above mentioned area for today. Winds will increase out of the
west for Wednesday with low relative humidity values expected across
almost the whole area with most locations experiencing humidity in
the single digits. Winds on Wednesday are expected to be above 20
mph in the Guadalupe and Delaware Mountains and near 20 mph across
the surrounding plains. RFTI values are expected to range from 4 to
8 across most of the area with extreme RFTI values in and near the
Guadalupe and Delaware Mountains. The Fire Weather Watch for
Wednesday will remain in effect. Elevated to critical fire weather
is expected across a portion of the area through the end of the week
with Friday of particular concern as winds increase across the
area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               63  97  63  97 /  10   0   0  10
Carlsbad                 57  92  55  93 /   0   0   0   0
Dryden                   63  97  64  94 /  10  10   0  10
Fort Stockton            62  97  61  96 /   0   0   0  10
Guadalupe Pass           60  85  58  85 /   0   0   0   0
Hobbs                    54  92  53  92 /   0   0   0   0
Marfa                    48  89  49  90 /   0   0   0  10
Midland Intl Airport     62  96  62  96 /   0   0   0   0
Odessa                   63  95  63  96 /   0   0   0  10
Wink                     55  96  54  97 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Wednesday morning through late Wednesday
     night for Andrews-Chinati Mountains-Crane-Davis Mountains-
     Davis Mountains Foothills-Dawson-Eastern Culberson County-
     Ector-Gaines-Guadalupe Mountains Above 7000 Feet-Guadalupe
     and Delaware Mountains-Loving-Marfa Plateau-Martin-Midland-
     Pecos-Presidio Valley-Reeves County Plains-Upton-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     High Wind Watch from Wednesday morning through Wednesday evening
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

NM...Fire Weather Watch from Wednesday morning through Wednesday
     evening for Chaves Plains-Eddy Plains-Lea-Sacramento
     Foothills and Guadalupe Mountains.

     High Wind Watch from Wednesday morning through Wednesday evening
     for Guadalupe Mountains of Eddy County.

&&

SHORT TERM...10
LONG TERM....80
AVIATION...87
Hazardous weather outlook, Apr 19, 3:21 AM CDT, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
321 AM CDT Tue Apr 19 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-200830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
321 AM CDT Tue Apr 19 2022 /221 AM MDT Tue Apr 19 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Warning remains in effect for Guadalupe Pass this morning.

Elevated fire weather conditions are expected this afternoon and
evening in the Guadalupe Mountains of Texas, Delaware, Davis, and
Chinati Mountains, as well as the adjacent plains and Reeves County.

There is a chance of thunderstorms today across central and eastern
portions of the Permian Basin and the Lower Trans Pecos. Gusty winds
will be possible with these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated to critical fire weather conditions are possible each day
this week. On Wednesday a Fire Weather Watch is in effect for
Southeast New Mexico and much of West Texas.

A High Wind Watch is in effect for the Guadalupe and Delaware
Mountains Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Apr 19, 9:12 AM CDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
912 AM CDT Tue Apr 19 2022

TXZ075-082-191500-
Pecos TX-Terrell TX-
912 AM CDT Tue Apr 19 2022

...A strong thunderstorm will impact portions of southeastern Pecos
and north central Terrell Counties through 1000 AM CDT...

At 911 AM CDT, Doppler radar was tracking a strong thunderstorm 22
miles north of Sanderson, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Pecos
and north central Terrell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3039 10239 3056 10232 3049 10191 3023 10201
TIME...MOT...LOC 1411Z 288DEG 15KT 3045 10228

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 19, 10:06 AM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1006 AM CDT Tue Apr 19 2022

TXZ082-191530-
Terrell TX-
1006 AM CDT Tue Apr 19 2022

...A strong thunderstorm will impact portions of northeastern Terrell
County through 1030 AM CDT...

At 1005 AM CDT, Doppler radar was tracking a strong thunderstorm over
Terrell County Gas Plant, or 21 miles south of Sheffield, moving east
at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Terrell County Gas Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3035 10170 3033 10174 3029 10176 3025 10176
      3029 10198 3047 10196 3048 10169 3046 10170
      3047 10173 3044 10172 3042 10174 3040 10170
      3038 10170 3036 10166 3034 10166
TIME...MOT...LOC 1505Z 276DEG 23KT 3038 10189

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 9:12 AM CDTSpecial Weather StatementMAFTerrell48 min
Apr 19, 10:06 AM CDTSpecial Weather StatementMAFTerrell24 min
Apr 19, 2:04 PM CDTRed Flag WarningMAFAndrews, Brewster, Crane, Culberson, Dawson, Ector and 11 more31 hr

Nearby

High Wind Warnings in Texas, 2022High Wind Warnings in New Mexico, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.